Texas, 2014Winter Storm and Winter Weather in Texas, January 28, 2014
January 28, 2014 · NWS LCH · 8 events in 8 counties and zones
Less than a week after a snow and freezing rain event across the region and only 3 days after the ice had melted, cold air crept back in while another upper level disturbance traversed the area. Area temperatures were slightly colder during this event with precipitation falling as mostly sleet and snow; however freezing rain occurred as well.
Every event with a place to put it; 6 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 8
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Less than a week after a snow and freezing rain event across the region and only 3 days after the ice had melted, cold air crept back in while another upper level disturbance traversed the area. Area temperatures were slightly colder during this event with precipitation falling as mostly sleet and snow; however freezing rain occurred as well.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Lake Charles, LA wrote its last area forecast discussion before the first event at Jan 28, 3:52 AM CST, 1 hour 30 minutes earlier.
Area forecast discussion, Jan 28, 3:52 AM CST, 1 hour 30 minutes before
AREA FORECAST DISCUSSION...CORRECTED
NATIONAL WEATHER SERVICE LAKE CHARLES LA
352 AM CST TUE JAN 28 2014
.DISCUSSION...RADAR/SURFACE OBS DEPICTING A WINTRY MIX OF LIGHT
PRECIP OVER CENTRAL LOUISIANA INTO INTERIOR SOUTHEAST TEXAS.
TEMPERATURES HAVE ALREADY PLUMMETED DOWN INTO THE UPPER 20S ACROSS
THIS AREA...SO HAD WHICH HAD BEEN FALLING AS LIGHT RAIN IS NOW
FREEZING RAIN. PRECIPITATION HAS INITIATED AND IS ALIGNED WITH THE
850 MB TROF/COLD FRONT. TEMPERATURES FURTHER SOUTH ARE GENERALLY
IN THE LOW TO MID 30S...AND WITH CONTINUED COLD AIR ADVECTION WILL
PROBABLY BE AT OF BELOW FREEZING COME SUNRISE. WOULD NOT BE
SURPRISED TO SEE SOME FURTHER LOWERING OF TEMPS THROUGH THE DAY AS
CAA CONTINUES...ENHANCED BY EVAPORATIONAL COOLING AS PRECIP
OVERSPREADS THE AREA.
LITTLE CHANGES TO THE PREVIOUS FORECAST. A VERY MISERABLE DAY
AHEAD AND OUR WINTER WEATHER WARNING CONTINUES. THE CURRENT
WINTRY MIX TO THE NORTH IS EXPECTED TO CHANGE OVER INTO LIGHT
SNOW. FURTHER SOUTH FORECAST SOUNDINGS ARE STILL PINGING ON SLEET
AND FREEZING RAIN AND LESS TOWARDS SNOW. FREEZING RAIN
ACCUMULATION COULD BE SIGNIFICANT...BUT CERTAINLY HOPE THIS IS NOT
THE CASE. DID ADD ONE ADDITIONAL HAZARD...A HARD FREEZE WARNING
FOR THE FORECAST AREA TONIGHT. WITH THE EXCEPTION OF ALEXANDRIA...
RECORD LOW TEMPERATURES APPEAR TO BE LIKELY. THE CURRENT RECORDS
MAY BE SEEN BELOW.
TEMPERATURES WILL REMAIN UNSEASONABLY COLD FOR WEDNESDAY AND
WEDNESDAY NIGHT. SOUTHERLIES RETURN THURSDAY WITH THE EASTWARD
ADVANCEMENT OF ARCTIC DOME. A VERY NICE AND MUCH APPRECIATED
WARMUP THEN BEGINS FOR THE REMAINDER OF THE WEEK.
RECORD LOW TEMPERATURES FOR 1/29...WEDNESDAY MORNING
LCH...25 SET IN 1961
BPT...25 SET IN 1961
LFT...24 LAST SET IN 1961
ARA...24 LAST SET IN 1961
AEX...12 SET IN 1905
&&
.MARINE...STRONG NORTHERLY WINDS WILL CONTINUE ACROSS THE COASTAL
WATERS INTO WEDNESDAY. IN ADDITION POLAR AIR ACCOMPANYING THESE
NORTHERLY WINDS WILL FILTER ACROSS THE AREA...AND GULF AIR
OVERRIDING THIS COLD AIR WILL RESULT IN THE LIKELIHOOD OF A WINTRY
MIX OF PRECIPITATION ON TUESDAY AND TUESDAY NIGHT...MAINLY FOR THE
NEAR SHORE WATERS. WINDS WILL RELAX ON WEDNESDAY AS HIGH PRESSURE
BUILDS OVER THE REGION...THEN BECOME SOUTHERLY BY THURSDAY AS THE
HIGH PUSHES EAST OF THE WATERS. A MODERATE ONSHORE FLOW IS
EXPECTED BY LATE IN THE WEEK AS LOW PRESSURE DEEPENS OVER THE
PLAINS STATES.
&&
.PRELIMINARY POINT TEMPS/POPS...
KLCH 30 22 39 27 56 / 80 40 10 10 10
KBPT 32 24 40 30 58 / 80 40 10 10 10
KAEX 27 19 40 23 54 / 70 20 10 10 10
KLFT 30 21 37 26 53 / 80 40 10 10 10
&&
.LCH WATCHES/WARNINGS/ADVISORIES...
LA...HARD FREEZE WARNING FROM 6 PM THIS EVENING TO 9 AM CST WEDNESDAY
FOR THE FOLLOWING ZONES: ACADIA...ALLEN...AVOYELLES...
BEAUREGARD...CALCASIEU...EAST CAMERON...EVANGELINE...
IBERIA...JEFFERSON DAVIS...LAFAYETTE...LOWER ST. MARTIN...
RAPIDES...ST. LANDRY...ST. MARY...UPPER ST. MARTIN...
VERMILION...VERNON...WEST CAMERON.
WINTER STORM WARNING FROM 6 AM THIS MORNING TO 6 AM CST
WEDNESDAY FOR THE FOLLOWING ZONES: ACADIA...CALCASIEU...
EAST CAMERON...IBERIA...JEFFERSON DAVIS...LAFAYETTE...LOWER
ST. MARTIN...ST. LANDRY...ST. MARY...UPPER ST. MARTIN...
VERMILION...WEST CAMERON.
WINTER STORM WARNING UNTIL 6 AM CST WEDNESDAY FOR THE FOLLOWING
ZONES: ALLEN...AVOYELLES...BEAUREGARD...EVANGELINE...
RAPIDES...VERNON.
TX...HARD FREEZE WARNING FROM 6 PM THIS EVENING TO 9 AM CST WEDNESDAY
FOR THE FOLLOWING ZONES: HARDIN...JEFFERSON...NORTHERN
JASPER...NORTHERN NEWTON...ORANGE...SOUTHERN JASPER...
SOUTHERN NEWTON...TYLER.
WINTER STORM WARNING FROM 6 AM THIS MORNING TO 6 AM CST
WEDNESDAY FOR THE FOLLOWING ZONES: JEFFERSON...ORANGE.
WINTER STORM WARNING UNTIL 6 AM CST WEDNESDAY FOR THE FOLLOWING
ZONES: HARDIN...NORTHERN JASPER...NORTHERN NEWTON...
SOUTHERN JASPER...SOUTHERN NEWTON...TYLER.
GM...SMALL CRAFT ADVISORY UNTIL 6 PM CST WEDNESDAY FOR THE FOLLOWING
ZONES: WATERS FROM LOWER ATCHAFALAYA RIVER TO INTRACOASTAL
CITY LA FROM 20 TO 60 NM.
SMALL CRAFT ADVISORY UNTIL 3 PM CST WEDNESDAY FOR THE FOLLOWING
ZONES: WATERS FROM INTRACOASTAL CITY TO CAMERON LA FROM 20
TO 60 NM...WATERS FROM CAMERON LA TO HIGH ISLAND TX FROM 20
TO 60 NM.
SMALL CRAFT ADVISORY UNTIL 6 AM CST WEDNESDAY FOR THE FOLLOWING
ZONES: CALCASIEU LAKE...SABINE LAKE...VERMILION BAY.
SMALL CRAFT ADVISORY UNTIL 9 AM CST WEDNESDAY FOR THE FOLLOWING
ZONES: COASTAL WATERS FROM CAMERON LA TO HIGH ISLAND TX OUT
20 NM...COASTAL WATERS FROM INTRACOASTAL CITY TO CAMERON LA
OUT 20 NM...COASTAL WATERS FROM LOWER ATCHAFALAYA RIVER TO
INTRACOASTAL CITY LA OUT 20 NM.
&&
MARCOTTEHazardous weather outlook, Jan 28, 4:09 AM CST, 1 hour 13 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LAKE CHARLES LA
409 AM CST TUE JAN 28 2014
LAZ027>033-041>045-052>055-073-074-TXZ180-201-215-216-259>262-
291015-
VERNON-RAPIDES-AVOYELLES-BEAUREGARD-ALLEN-EVANGELINE-ST. LANDRY-
CALCASIEU-JEFFERSON DAVIS-ACADIA-LAFAYETTE-UPPER ST. MARTIN-
VERMILION-IBERIA-ST. MARY-LOWER ST. MARTIN-WEST CAMERON-
EAST CAMERON-TYLER-HARDIN-JEFFERSON-ORANGE-NORTHERN JASPER-
NORTHERN NEWTON-SOUTHERN JASPER-SOUTHERN NEWTON-
409 AM CST TUE JAN 28 2014
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL
LOUISIANA...SOUTH CENTRAL LOUISIANA...SOUTHWEST LOUISIANA...WEST
CENTRAL LOUISIANA AND SOUTHEAST TEXAS.
.DAY ONE...TODAY AND TONIGHT
A WINTER WEATHER WARNING IS IN EFFECT FOR THE AREA. LIGHT FREEZING
RAIN SWITCHING OVER TO LIGHT SNOW IS ON TAP FOR CENTRAL LOUISIANA
INTO INTERIOR SOUTHEAST TEXAS. FURTHER SOUTH...THE MAJOR IMPACT
WILL COME FROM FREEZING RAIN. TRAVEL WILL BE HAZARDOUS...AND THERE
EXISTS A POTENTIAL FOR LONG DURATION POWER OUTAGES SHOULD
SIGNIFICANT ICING OCCUR. A HARD FREEZE WARNING IS IN EFFECT FOR
TONIGHT AS TEMPERATURES FALL INTO THE UPPER TEENS TO LOWER 20S.
.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY
NO SIGNIFICANT WEATHER ANTICIPATED.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION WILL NOT BE REQUIRED.
GMZ430-432-435-450-452-455-470-472-475-291015-
SABINE LAKE-CALCASIEU LAKE-VERMILION BAY-
COASTAL WATERS FROM CAMERON LA TO HIGH ISLAND TX OUT 20 NM-
COASTAL WATERS FROM INTRACOASTAL CITY TO CAMERON LA OUT 20 NM-
COASTAL WATERS FROM LOWER ATCHAFALAYA RIVER TO INTRACOASTAL CITY
LA OUT 20 NM-
WATERS FROM CAMERON LA TO HIGH ISLAND TX FROM 20 TO 60 NM-
WATERS FROM INTRACOASTAL CITY TO CAMERON LA FROM 20 TO 60 NM-
WATERS FROM LOWER ATCHAFALAYA RIVER TO INTRACOASTAL CITY LA FROM
20 TO 60 NM-
409 AM CST TUE JAN 28 2014
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF THE NORTHWEST
GULF OF MEXICO.
.DAY ONE...TODAY AND TONIGHT
A SMALL CRAFT ADVISORY IS IN EFFECT. STRONG NORTHERLIES WILL
CONTINUE IN THE WAKE OF OUR LATEST FRONTAL PASSAGE. A WINTRY MIX
OF WEATHER WILL BE POSSIBLE OVER THE NEAR SHORE WATERS.
.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY
STRONG NORTHERLIES WILL GRADUALLY LESSEN THROUGH WEDNESDAY. UNTIL
THEN...A SMALL CRAFT ADVISORY WILL CONTINUE.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION WILL NOT BE REQUIRED.
In the hours before
Local storm report, Jan 28, 5:18 AM CST, 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LAKE CHARLES LA
518 AM CST TUE JAN 28 2014
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0454 AM SLEET FORT POLK 31.05N 93.21W
01/28/2014 U0.00 INCH VERNON LA PUBLIC
REPORT FROM FACEBOOK OF SLEET IN FORT POLK WITH THIN
LAYER OF ICE ON CARS
0455 AM SLEET ALEXANDRIA 31.29N 92.46W
01/28/2014 U0.00 INCH RAPIDES LA PUBLIC
SLEET IN ALEXANDRIA WITH 1/8 INCH OF GLAZE ON ELEVATED
SURFACES
&&
RDEALLocal storm report, Jan 28, 5:20 AM CST, 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LAKE CHARLES LA
520 AM CST TUE JAN 28 2014
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0455 AM FREEZING RAIN COTTONPORT 30.99N 92.05W
01/28/2014 U0.00 INCH AVOYELLES LA PUBLIC
REPORT FROM FACEBOOK OF FREEZING RAIN IN COTTONPORT
&&
RDEALWinter Weather, Northern Jasper
- When
- January 28, 5:22 AM CST to 3:00 PM CST
- Where
- Northern Jasper forecast zone
- Reported by
- Emergency Manager
- Coordinates
- 30.744, -94.025 (the zone’s center; the record gives no point)
Freezing rain, sleet, and snow began early in the morning during the 28th, however freezing rain ended fairly early into the event as temperatures fell. Sleet and snow accumulations ranged from half an inch to 1 inch across Northern Jasper County.
Winter Weather, Tyler
- When
- January 28, 5:30 AM CST to 3:00 PM CST
- Where
- Tyler forecast zone
- Reported by
- Public
- Coordinates
- 30.771, -94.377 (the zone’s center; the record gives no point)
Freezing rain, sleet, and snow began early in the morning during the 28th, however freezing rain ended fairly early into the event as temperatures fell. Sleet and snow accumulations range from around one quarter of an inch to half an inch across Tyler County.
Winter Storm, Northern Newton
- When
- January 28, 5:30 AM CST to 3:00 PM CST
- Where
- Northern Newton forecast zone
- Reported by
- Public
- Coordinates
- 30.786, -93.745 (the zone’s center; the record gives no point)
Freezing rain, sleet, and snow began early in the morning during the 28th, however freezing rain ended fairly early into the event as temperatures fell. Sleet and snow accumulations ranged from half an inch to just over one and a half inch in Northern Newton County. The highest accumulation was in the far northwest sections of the county.
Winter Weather, Hardin
- When
- January 28, 6:00 AM CST to 4:00 PM CST
- Where
- Hardin forecast zone
- Reported by
- Public
- Coordinates
- 30.332, -94.390 (the zone’s center; the record gives no point)
The event started with light freezing rain with and gradually mixed in with sleet. Ice accumulations during the event were generally under one tenth of an inch with sleet accumulations around half an inch or less.
Winter Weather, Southern Jasper
- When
- January 28, 6:00 AM CST to 4:00 PM CST
- Where
- Southern Jasper forecast zone
- Reported by
- Public
- Coordinates
- 30.744, -94.025 (the zone’s center; the record gives no point)
The event started with light freezing rain with and gradually mixed in with sleet. Ice accumulations during the event were generally under one tenth of an inch with sleet accumulations a few tenths of an inch or less.
Winter Weather, Southern Newton
- When
- January 28, 6:00 AM CST to 4:00 PM CST
- Where
- Southern Newton forecast zone
- Reported by
- Public
- Coordinates
- 30.786, -93.745 (the zone’s center; the record gives no point)
Freezing rain, sleet, and snow began early in the morning during the 28th, however freezing rain ended fairly early into the event as temperatures fell. Sleet and snow accumulations range from around one quarter of an inch to half an inch across Southern Newton County.
Winter Weather, Jefferson
- When
- January 28, 7:00 AM CST to 5:00 PM CST
- Where
- Jefferson forecast zone
- Reported by
- Broadcast Media
The event started with light freezing rain with and gradually mixed in with sleet. Ice accumulations during the event were generally under one tenth of an inch with sleet accumulations around half an inch or less. Some area bridges and Interstate 10 briefly closed around Beaumont due to icing.
Winter Weather, Orange
- When
- January 28, 7:00 AM CST to 5:00 PM CST
- Where
- Orange forecast zone
- Reported by
- Public
The event started with light freezing rain with and gradually mixed in with sleet. Ice accumulations during the event were generally under one tenth of an inch with sleet accumulations around half an inch or less.
- Winter Weather
- Snow, sleet or freezing rain below warning levels that still caused disruption, damage or casualties.
- Winter Storm
- A storm that brought snow, sleet or freezing rain at warning levels, usually over several hours or days.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Winter Storm and Winter Weather in Alabama, January 28, 20149 deaths · 5 injured · 39 events
- Winter Storm in Georgia, January 28 to 29, 20144 deaths · 85 events
- Winter Weather in North Carolina, January 28, 20142 deaths · 5 injured · 2 events
- Winter Storm and Winter Weather in Florida, January 28 to 30, 2014$2.8 million · 24 events
- Winter Storm and Winter Weather in Georgia, January 28 to 29, 2014$550,000 · 26 events
- Winter Storm in Alabama, January 28 to 29, 2014$1.0 million · 5 events
- Heavy Snow and Winter Weather in Delaware, January 28 to 29, 20149 injured · 4 events
- Winter Storm in South Carolina, January 28 to 29, 20142 injured · $24,000 · 18 events
- Winter Storm and Winter Weather in Virginia, January 28 to 29, 201443 events
- Winter Storm and Winter Weather in North Carolina, January 28 to 29, 201431 events
- Ice Storm and Winter Storm in Alabama, January 28 to 29, 201430 events
- Cold in New York, January 28 to 29, 201422 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 495058, 495057, 495059, 494689, 494690, 495056, 494687, 494688.